I’ve been on birth control for close to ten years. I originally sought out the benefits of the pill for the obvious reasons; a more manageable menstrual cycle and the elimination of feeling like I had been hit by a semi truck, which reversed and proceeded to run over me again.
But when my doctor found a tennis ball size cyst on my right ovary (that was surgically removed within three days of finding it) birth control no longer become an option for me. It became a requirement.
Knowing I had to be on the pill to eliminate my ovarian cysts, I of course opted for one that also helped with mood swings and acne.
I was prescribed Yaz, an oral medication that I took once a day. I talked with my doctor and asked the obvious questions like will I gain weight, and how will this affect my skin?
Overall, I felt like the pill was doing exactly what I was told it would do. My hormonal acne stayed at bay, I felt like my mood was more stable during my cycle, and my monthly visit from mother nature became manageable.
I felt great, for a while. Then I started to feel terrible.
I never considered feeling ill as a possible side effect of taking birth control. In fact, my doctor never once told me about the possible side effects. Instead, I was told I would not gain weight, and my skin would look better than ever on this particular pill.
It was nothing but good news, but I wish I was aware of the possibility of it being bad.
I began to notice I was dealing with an upset stomach more than usual. I had suffered from IBS, but contributed the diagnosis to the fact my doctors and GI specialists had no idea I was carrying around a large cyst for years.
I figured my upset stomach was due to my body trying to heal itself from the surgery. However, years passed and I was still dealing with an unusual amount of boating and digestive problems.
It wasn’t until I decided to take a break from birth control did I start to notice how much better I was feeling being off the pill. My stomach issues began dying down, and I noticed I wasn’t having nearly as many digestive upsets as before.
Intrigued by this I decided to research side effects of the Yaz birth control pill, and wouldn’t you know, tons of links came up showing young women complaining of having stomach issues, or being diagnosed with IBS, shortly after starting Yaz birth control.
But it was the class action lawsuits that really grabbed my interest.
Bleeding, blod clots, menstrual issues, and gall bladder problems were just some of the various complaints noted by a Yaz lawsuit website. And other websites showed consumer complaints regarding the noted issues and more.
I was shocked. Not only was I experiencing the stomach problems described, but no doctor ever mentioned even a hint of the possible side effects.
Understandably every prescription medication will have its side effects, that’s why they come with that long sheet of information we never read. And “serious side effects such as stroke” never really sinks in when it’s about something as common as a birth control pill.
Yet the more complaints I read about the more upset I became because in a sense I was to blame in this as well. I never researched the pill, and I allowed myself to be uncomfortable for years before deciding to make a change.
I did take a birth control break, and I did end up with another cyst. As a result I am back on the pill, but this time I chose a pill that, I found, does not cause any stomach upset.
It took a few rounds of trial and error, but eventually I found something that worked for me. My advice to women out there on the pill is don’t be afraid to do your own research. I may not be a medical professional, but I do know I was able to find a pill that is keeping me healthy in more ways than one.
And that, to me, is exactly what it should do.